Dermatology: erythema multiforme and SJS: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Dermatology: erythema multiforme and SJS

Sample item

After starting a high-risk medication, a patient develops fever, painful widespread erythematous rash, mucosal erosions, and skin detachment. What is the most appropriate immediate action?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Stop the suspected drug and arrange urgent specialist supportive care

Mucosal involvement and epidermal detachment after a new medication raise concern for Stevens-Johnson syndrome or toxic epidermal necrolysis. Immediate drug withdrawal and urgent hospital-based supportive care are essential.

Option by option

  • A. Treat as uncomplicated urticaria only

    Simple urticaria does not cause mucosal erosions and skin detachment.

  • B. Start a cosmetic skin-lightening agent

    Cosmetic treatment is inappropriate in an acute severe drug reaction.

  • C. Stop the suspected drug and arrange urgent specialist supportive care (correct)

    Correct. Removing the culprit exposure and escalating care are critical.

  • D. Continue the drug and add topical emollient

    Continuing a possible culprit can worsen a life-threatening reaction.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is C, Stop the suspected drug and arrange urgent specialist supportive care. Mucosal involvement and epidermal detachment after a new medication raise concern for Stevens-Johnson syndrome or toxic epidermal necrolysis.

Why is "Treat as uncomplicated urticaria only" not the answer?

Simple urticaria does not cause mucosal erosions and skin detachment.

Why is "Start a cosmetic skin-lightening agent" not the answer?

Cosmetic treatment is inappropriate in an acute severe drug reaction.

Why is "Continue the drug and add topical emollient" not the answer?

Continuing a possible culprit can worsen a life-threatening reaction.

What concept does this question test?

It tests Dermatology: erythema multiforme and SJS in General Medicine. Immediate drug withdrawal and urgent hospital-based supportive care are essential.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Dermatology: erythema multiforme and SJS?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.